New York, 2008Damaging Wind in New York, April 12, 2008
April 12, 2008 · NWS BGM · 1 event in 1 county or zone
A low pressure system tracked northeast through the Great lakes, dragging a cold front through the region. Isolated storms across north-central New York produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked northeast through the Great lakes, dragging a cold front through the region. Isolated storms across north-central New York produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 11, 9:03 PM EST, 5 hours 17 minutes earlier.
Area forecast discussion, Apr 11, 9:03 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1003 PM EDT FRI APR 11 2008
.SYNOPSIS...
LOW PRESSURE WILL TRACK THROUGH THE GREAT LAKES REGION TONIGHT AND
BRING ROUNDS OF SHOWERS WITH A CHANCE FOR THUNDERSTORMS TO OUR REGION.
THIS LOW PRESSURE SYSTEM WILL SWEEP A COLD FRONT THROUGH NEW YORK
AND PENNSYLVANIA LATE TONIGHT AND SATURDAY MORNING AND USHER IN COOL AND
UNSETTLED WEATHER FOR THE WEEKEND. FAIR WEATHER WILL RETURN BY THE
MIDDLE OF NEXT WEEK WITH WARMING TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SFC WARM FRONT LOOKS TO HV MADE INTO INTO PORTIONS OF THE FINGER
LAKES AND CNTRL SRN TIER AS OF 01Z WITH ELMIRA CURRENTLY SITTING
AT 62/53. SHOWERS AND SCTD THUNDERSTORMS HV POPPED OVR WRN NY IN THE
PAST HOUR...MAINLY IN CONJUNCTION WITH UL JET STREAK MOVING THRU
SRN CANADA AND INCREASING DIVERGENCE. H8 LLJ ALSO BEGINNING TO
CRANK AS INDICATED BY KBUF AND KPBZ VWPS THIS EVNG AND RUC
INDICATES 50-60KTS WILL MV INTO FINGER LKS AFTR MIDNIGHT. IN
ADDITION...ALL MODELS (NAM/GFS/RUC) STILL INDICATE AN AREA OF
INSTABILITY AFTER 04Z SPREADING EASTWARD ALONG WITH SOME
STEEPENING OF THE MID-LEVEL LAPSE RATES. THIS WILL LIKELY HELP
SUSTAIN CONVECTION TONIGHT.
LATEST BUFKIT PROFILES INDICATE MOSTLY ELEVATED INSTABILITY
TONIGHT. GFS MUCH MORE BULLISH WITH CAPES > 1000J AND THIS IS
OBVIOUSLY OVERDONE. NAM/RUC MUCH MORE BELIEVABLE ON THE ORDER OF A
FEW HUNDRED JOULES. BEST FACTOR STORMS HV GOING FOR THEM IS DEEP
LAYER SHEAR THAT IS PRESENT. GIVEN ALL THIS...EXPECT TO SEE SCTD
STORMS MOST OF THE OVRNGT UNTIL CDFNT SWEEPS THRU BTWN 09Z-12Z.
HOWEVER...FURTHER EAST STORMS GO THE LESS CHC THEY WILL HV OF
MAINTAINING THEMSELVES AS WARM SECTOR WILL HV A HARD TIME MOVING
IN. CUD SEE SOME LOCALLY HVY RAINFALL WITH STORMS BUT NOT SEEING
MUCH IN THE WAY OF TRAINING STORMS AT THE MOMENT AS CDFNT IS MAKING
VRY STEADY PROGRESS ACROSS OH VLY THIS EVNG.
ALL IN ALL..EXPECT WIDESPREAD AREA OF RAIN AFTER MIDNIGHT WITH
SOME EMBEDDED THUNDER. SVR THREAT LOOKS VERY SLIM BUT MAY SEE A
FEW STRONG STORMS ACRS THE WEST LATER ON.
ALL IN ALL...NOT A WHOLE LOT OF CHGS TO ONGOING FCSTS. ONLY A FEW
TWEAKS TO TEMPS AND POPS TO ALIGN MORE WITH CURRENT CONDS. UPDATED
GRIDS AND TEXT PRODUCTS HAVE HIT THE STREET.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
COLD FRONT PASSES THROUGH SATURDAY MORNING AND REGION FALLS UNDER
THE DRY SLOT. THIS SHUD CURB THE PRECIP THREAT SAT MORNING. BY LATER
IN THE DAY SATURDAY AND INTO SAT EVE...BNDRY LAYER HEATING FROM
THE DAY WILL COMBINE WITH CAA ALOFT TO INCREASE CHC/S FOR SHRA BY
AFTN AND EVE. CAA CONTS THRU SAT NGT INTO SUN WITH STEEP LAPSE
RATES BETWEEN 900 AND 700 MB. THIS WILL CONT TO SUPPORT CLD
FORMATION AND SCT SHRA MIXED WITH SN AT NGT AND IN THE MORNING SUN.
LITTLE TO NO SNOW ACC/S ARE EXPECTED AT THIS TIME.
FROM DAY SUNDAY INTO MONDAY...SOME RESIDUAL MOISTURE, NRLY FLOW AND
CLDS WILL HANG ARND ESP IN C NY/FAR NRN PA WITH STEEP LAPSE RATES
FROM THE SFC TO 750 MB OR SO DURG DAY. THIS WILL KEEP CHC/S FOR SHRA
IN THE AREA MIXED WITH SNOW AT NGT. AGAIN SNOW LITTLE ACC/S EXPECTED.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
JUST MADE MINOR ADJUSTMENTS TO CURRENT GRIDS WITH GMOS.
UPPER LEVEL TROF MOVING OFF EAST COAST WHILE SFC HIGH PRESSURE
MOVES OVER THE CWA WITH 500 MB RIDGING UPSTREAM. TUESDAY TO
THURSDAY LOOKS DRY AND SUNNY WITH WARMING TEMPERATURES.
A COASTAL STORM LOOKS TO BE FAR ENOUGH EAST TO HAVE LITTLE EFFECT
WEDNESDAY TO THURSDAY. A WEAK COLD FRONT WITH LIMITED MOISTURE
BREAKS DOWN THE RIDGE FRIDAY. FLOW GOES BACK TO ZONAL LATE IN THE
PERIOD.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS PUSHING ACROSS THE AREA IN ASSOCIATION WITH WARM
FRONT. AS FRONT MOVES THROUGH...WINDS SHIFTING TO S/SWLY AT ELM,
ITH AND BGM...WHILE SELY WINDS WILL CONTINUE AT SYR AND RME. THE
SHOWERS ARE LIGHT, AND PREVAILING VFR CONDITIONS ARE EXPECTED FOR
MUCH OF THE EVENING. AFTER MIDNIGHT, THERE COLD FRONT APPROACHES
FROM THE WEST, AND THERE IS THE CHANCE FOR SOME THUNDERSTORMS TO
MOVE THRU THE TAF SITES. WINDS WILL BECOME MORE SWLY AHEAD OF THE
BOUNDARY. BEHIND THE FRONT, EXPECT CLEARING TO VFR BEFORE WRAP
AROUND LOW LEVEL MOISTURE AND CHC FOR SHRA RETURNS TO THE TAF
SITES FROM NW TO SE...BRINING MVFR CEILINGS TO SYR, RME, AND ITH
AROUND MID MORNING...THEN INTO ELM, BGM AND AVP DURING THE
AFTERNOON. WEST TO NORTHWEST WINDS 10 TO 15 KTS WILL BECOME GUSTY
TO ABOUT 22 KTS.
OUTLOOK...
SATURDAY NGT.....CHC FOR RAIN OR SNOW SHOWERS MVFR CONDITIONS
CONTINUE.
SUNDAY...LEFT OVER MIX OF RAIN AND SNOW SHOWERS AND BEST CHC FOR
RESTRICTIONS IN THE MORNING...FOLLOWED BY IMPROVEMENT IN THE LATE
AFTN OR EVENING.
MONDAY...STILL CHC FOR A FEW SHRA AND MVFR...MAINLY AT RME, BUT
OVERALL VFR EXPECTED.
MONDAY NIGHT TO WEDNESDAY...HIGH PRESSURE AND VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...FLOOD WATCH THROUGH SUNDAY MORNING FOR NYZ009-037.
&&
SYNOPSIS...DJN
NEAR TERM...PVB
SHORT TERM...DJN
LONG TERM...TAC
AVIATION...JML/TAC
Hazardous weather outlook, Apr 11, 9:08 PM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1008 PM EDT FRI APR 11 2008
NYZ009-037-130215-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
1008 PM EDT FRI APR 11 2008
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE OVERNIGHT.
A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA BY SUNRISE SATURDAY. SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL ORGANIZE AS IT MOVES THROUGH THE REGION OVERNIGHT.
LOCALLY HEAVY RAINFALL MAY BE POSSIBLE IN THUNDERSTORMS WITH THE
POTENTIAL FOR LOCALIZED FLOODING OF POOR DRAINAGE...URBAN AND LOW-
LYING AREAS. THE RAIN WILL NOT BE HEAVY ENOUGH TO IMPACT
AREA RIVERS IN THE AREA. A FEW THUNDERSTORMS MAY BECOME STRONG
AND COULD PRODUCE GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SKYWARN ACTIVATION MAY BE NEEDED THIS
EVENING INTO THE OVERNIGHT. SPOTTERS ARE ENCOURAGED TO MONITOR THE
WEATHER THIS EVENING. REMEMBER YOUR COUNTY IS AUTOMATICALLY
ACTIVATED FOR SKYWARN IF A WARNING IS ISSUED.
NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-130215-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
1008 PM EDT FRI APR 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT
THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE OVERNIGHT.
A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA BY SUNRISE SATURDAY. SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL ORGANIZE AS IT MOVES THROUGH THE REGION OVERNIGHT.
LOCALLY HEAVY RAINFALL MAY BE POSSIBLE IN THUNDERSTORMS WITH THE
POTENTIAL FOR LOCALIZED FLOODING OF POOR DRAINAGE...URBAN AND LOW-
LYING AREAS. THE RAIN WILL NOT BE HEAVY ENOUGH TO IMPACT
AREA RIVERS IN THE AREA. A FEW THUNDERSTORMS MAY BECOME STRONG
AND COULD PRODUCE GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SKYWARN ACTIVATION MAY BE NEEDED THIS
EVENING INTO THE OVERNIGHT. SPOTTERS ARE ENCOURAGED TO MONITOR THE
WEATHER THIS EVENING. REMEMBER YOUR COUNTY IS AUTOMATICALLY
ACTIVATED FOR SKYWARN IF A WARNING IS ISSUED.
PB
In the hours before
Special weather statement, Apr 12, 1:04 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 AM EDT SAT APR 12 2008
NYZ015>018-022-120645-
CAYUGA NY-ONONDAGA NY-SENECA NY-STEUBEN NY-YATES NY-
204 AM EDT SAT APR 12 2008
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL...AND STRONG GUSTY WINDS TO AROUND 40 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NORTHWEST OF MONTEZUMA TO
NORTHWEST OF WATERLOO TO NORTHWEST OF RUSHVILLE TO WAYLAND TO
SOUTHWEST OF DANSVILLE...AND MOVING NORTHEAST AT 50 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
WAYLAND AND SOUTH DANSVILLE AT 210 AM EDT...
VINE VALLEY AND ATLANTA AT 220 AM EDT...
RUSHVILLE AND MIDDLESEX AT 225 AM EDT...
POTTER AT 230 AM EDT...
FERGUSON CORNERS AND DUBLIN AT 235 AM EDT...
PACKWOOD CORNERS AND MAGEE AT 240 AM EDT...
ROSE HILL AND MONTEZUMA AT 245 AM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
MJ
Special weather statement, Apr 12, 1:45 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 AM EDT SAT APR 12 2008
NYZ009-015>018-036-037-120730-
CAYUGA NY-MADISON NY-ONEIDA NY-ONONDAGA NY-SENECA NY-YATES NY-
245 AM EDT SAT APR 12 2008
...LINE OF STRONG THUNDERSTORMS MOVING THROUGH NORTHERN
SENECA...CENTRAL CAYUGA...NORTHERN ONONDAGA...AND NORTHERN ONEIDA
COUNTIES...
* AT 242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL...AND STRONG GUSTY WINDS TO 45 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NORTHWEST OF BREWERTON TO
LYSANDER TO PLAINVILLE TO MONTEZUMA TO WATERLOO...AND MOVING EAST
AT 50 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
FOSTERVILLE AND CAYUGA AT 250 AM EDT...
UNION SPRINGS AND THROOPSVILLE AT 255 AM EDT...
VILLAGE GREEN AND VAN BUREN AT 300 AM EDT...
WARNERS AND SKANEATELES AT 305 AM EDT...
WOODARD AND MARIETTA AT 310 AM EDT...
TAUNTON AND WESTVALE AT 315 AM EDT...
SYRACUSE AND ONONDAGA AT 320 AM EDT...
MINOA AND LYNDON AT 325 AM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
MJ
Thunderstorm Wind, Onondaga
- When
- April 12, 2:20 AM EST
- Where
- Onondaga County, 2.31 mi NNE of Shepps Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.150, -75.980
A gas grill was blown several feet by strong thunderstorm winds. A shed across the street from the residence was blown over, with the shed roof lying on a chain link fence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, April 12, 2008$200,000 · EF0 · 6 events
- Hail and Damaging Winds in New York, April 12, 2008$202,000 · 72 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, April 12, 2008$75,000 · 60 kt wind · 5 events
- Flood in Wisconsin, April 12, 2008$50,000 · 1 event
- Tornado and Damaging Winds in North Carolina, April 12, 2008$4,000 · EF0 · 7 events
- Heat in California, April 12 to 13, 20082 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 12, 20082 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 12, 20082 events
- Flood in Oklahoma, April 12 to 18, 20081 event
- Hail in Connecticut, April 12, 20080.75 in hail · 1 event
- Hail in Massachusetts, April 12, 20080.75 in hail · 1 event
- Lightning Strike in Delaware, April 12, 2008$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90517.